Nebraska, 2014

Flash Flood and Hail in Nebraska, August 8 to 9, 2014

August 8 to 9, 2014 · NWS GID · 11 events in 5 counties and zones

Although widespread thunderstorm activity affected most all of South Central Nebraska from the evening hours of Friday the 8th into the early morning of Saturday the 9th, there were only a handful of severe-criteria hail and wind reports from western counties including estimated 60 MPH winds in the Minden and Arapahoe areas, quarter size hail in Kearney and hail up to golf ball size in central…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although widespread thunderstorm activity affected most all of South Central Nebraska from the evening hours of Friday the 8th into the early morning of Saturday the 9th, there were only a handful of severe-criteria hail and wind reports from western counties including estimated 60 MPH winds in the Minden and Arapahoe areas, quarter size hail in Kearney and hail up to golf ball size in central Dawson County. However, the biggest story of the night turned out to be locally heavy rainfall. While much of the 24-county area received generally 1-2 inches of rain with little to no flooding issues, isolated pockets were drenched with 3-4 in a short time. One of these smaller zones of torrential rain happened to strike the city of Kearney, resulting in one of its worst flash flooding events in several years. Although unofficial reports suggested higher amounts may have fallen in the city, a few of the most reliable gauge readings featured storm totals of 3.89 in the southwestern part of town (NeRAIN observer) and 3.19 at Kearney Regional Airport (NWS cooperative observer). The majority of this rain fell within one hour between 11 pm-12 am CDT, in association with a supercell storm anchoring the western side of a southward-sinking squall line. As a result, significant urban street flooding ensued, stranding at least one to two dozen cars in water up to around 3 feet deep. However, the most newsworthy incident of the night occurred at Good Samaritan Hospital, where water broke through two-story, ground-to-ceiling windows of the cafeteria, allowing water to rush into the building. Flood waters also breached the hospital's basement, and water damage occurred in other portions of the main building. Fortunately, no hospital patients or employees were injured.

Taking a closer look at the timing and evolution of this event, strong to severe storms initially flared up well-north of the local area near the Nebraska-South Dakota border during the mid-to-late afternoon hours. This area of convection eventually grew upscale into a southeastward-moving squall line which first entered northern portions of South Central Nebraska between 830-1000 pm CDT. Along the western edge of this convective line, a semi-discrete supercell storm organized near the intersection of Dawson-Buffalo-Custer counties around 10 pm CDT. This intense storm then drifted southeastward through much of Buffalo County before weakening over Kearney County, but not before producing the Kearney flash flooding. As this supercell was affecting the Kearney area, a separate and smaller north-south oriented squall line moved into the local area out of southwestern Nebraska, affecting several western counties mainly between 11 pm-1 am CDT and yielding a few reports of marginally severe wind gusts mainly in Furnas and Harlan counties. By around 1 am CDT, both initial convective clusters had weakened enough that it appeared the rest of the night would feature only sub-severe showers and storms. However, during the 3-5 am CDT time frame a pair of isolated severe storms flared up west of the departing larger-scale precipitation shield, likely along an elevated outflow boundary. The southern of these storms reached peak intensity along the Phelps-Harlan county line but yielded no verifying storm reports, while the northern one affected primarily central Dawson County with hail up to golf ball size before dissipating around 530 am CDT.

This low-end severe weather and isolated flash flooding event was not very synoptically-evident in the hours leading up to it, thanks mainly to the lack of a notable mid-upper level disturbance and surface front. The initial storm development north of the local area appeared tied to a subtle mid level disturbance passing through otherwise typical, late-summer quasi-zonal flow featuring 0-6 kilometer deep layer wind shear generally no more than 30 knots. However, once storms became organized and moved into South Central Nebraska toward sunset they were sustained by respectable most-unstable CAPE on the order of 1000-2000 J/kg, as convective outflow promoted renewed storm development in a moist environment featuring surface dewpoints well into the 60s F. In addition, this nocturnal event was aided by the development of a modest 20-30 knot southwesterly low level jet evident around 850 millibars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 4:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 8, 4:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
551 AM CDT FRI AUG 8 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT FRI AUG 8 2014

THE PRIMARY FORECAST CONCERN WILL CENTER AROUND PRECIPITATION
CHANCES WITH PLENTY OF UNCERTAINTY STILL PRESENT IN HOW THINGS
WILL PLAY OUT.

AT 330 AM...WSR-88D WAS INDICATING AN EXPANDING AREA OF SHOWERS
AND WEAK THUNDERSTORMS FROM EASTERN CUSTER COUNTY INTO BUFFALO
COUNTY. THIS PRECIPITATION IS NOT BEING HANDLED VERY WELL BY THE
NUMERICAL MODELS. THERE SEEMS TO BE A LITTLE ISENTROPIC LIFT ON
THE 310K SURFACE WITH THE GREATEST LIFT IN THE 750-800 MB LAYER.
THIS AREA OF LIFT WILL SLIDE EAST THROUGH DAWN AND IS EXPECTED TO
DECREASE AFTER SUNRISE...CALLING INTO QUESTION HOW LONG THE
CURRENT EXPANSION OF OVERALL RAINFALL COVERAGE WILL CONTINUE
BEFORE THINGS START TO DIE OUT. THE 06Z HRRR IS LARGELY DRY FROM
SUNRISE THROUGH AT LEAST NOON ACROSS MOST OF OUR FORECAST
AREA...WHILE THE 06Z NAM AND 00Z ECMWF INDICATE A DECENT AMOUNT OF
FAIRLY WIDESPREAD QPF THIS MORNING...ESPECIALLY BY LATE MORNING.
THE NMM AND ARW WRF MODELS DO INDICATE SOME ISOLATED
SHOWERS/THUNDERSTORMS THIS MORNING BUT NOTHING OVERLY IMPRESSIVE.
AM NOT YET READY TO BITE ON WIDESPREAD CONVECTION THIS MORNING
ALTHOUGH RADAR TRENDS THE NEXT FEW HOURS COULD CHANGE MY MIND.
ZONES NORTH OF INTERSTATE 80 STAND THE BEST SHOT AT SEEING SOME OF
THIS DEVELOPING EARLY MORNING CONVECTION. THERE HAS ALSO BEEN AN
AREA OF SHOWERS ACROSS OUR FAR SOUTHERN KANSAS COUNTIES...BUT THIS
ACTIVITY HAS BEEN ON THE DECREASE AND WILL LIKELY CONTINUE TO DIE
DOWN OVER THE NEXT SEVERAL HOURS.

DAYTIME HOURS...WITH SO MUCH UNCERTAINTY IN THE FORECAST MODELS
AND AN OVERALL WEAK FLOW PATTERN THAT PROMOTES SLOW STORM MOVEMENT
AND PULSE TYPE STORMS...FELT THAT COVERAGE OF SHOWERS/STORMS
COULD BE LIMITED TODAY AND HAVE THUS REDUCED POPS. DEEP LAYER
SHEAR VALUES 0-6 KM OF 20-30 KTS IS NOT SUPPORTIVE OF LONG LASTING
CONVECTION AND THE STORM MOTIONS HAVE BEEN SLOW AND WILL LIKELY
CONTINUE TO BE IN THE 15 TO 20 MPH MAKING IT HARD FOR STORMS TO
COVER MUCH REAL ESTATE. HOWEVER...THOSE AREAS THAT CAN CATCH A
THUNDERSTORM MAY SEE BENEFICIAL LOCALLY HEAVY RAINFALL DUE TO THE
SLOW STORM MOTION BUT YOUR NEIGHBOR A FEW MILES DOWN THE ROAD
MIGHT MISS OUT...ITS THAT KIND OF PATTERN. SCATTERED THUNDERSTORM
WORDING WITH POPS GENERALLY IN THE 30 TO 40 PERCENT RANGE SEEM
LIKE THE BEST WAY TO HANDLE THIS SET UP FOR NOW. ABUNDANT CLOUDS
TODAY SHOULD HELP TO HOLD TEMPERATURES DOWN AND WILL GO WITH BELOW
NORMAL HIGH TEMPERATURES RANGING FROM THE UPPER 70S NORTHEAST TO
THE LOWER TO MID 80S ACROSS OUR KANSAS COUNTIES.

TONIGHT...CONFIDENCE IN THE PRECIPITATION FORECAST CONTINUES TO
BE SHAKY...BUT MOST MODELS SEEM TO HINT AT DECREASING CHANCES BY
LATE EVENING AND MORE SO AFTER MIDNIGHT. THE 00Z ECMWF SEEMS TO BE
A LITTLE MORE AGGRESSIVE THAN THE 00Z GFS AND 06Z NAM WHEN IT
COMES TO OVERNIGHT QPF AMOUNTS. WILL LEAN TOWARDS THE LOWER POPS
GIVEN THE PATTERN AND WILL GO FROM SCATTERED WORDING IN THE
EVENING TO ISOLATED AFTER MIDNIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 435 AM CDT FRI AUG 8 2014

AS HAS BEEN THE CASE WITH THE LONG TERM DISCUSSION THE PAST FEW
NIGHTS...THERE ARE REALLY NOT ANY DRASTIC CHANGES TO SPEAK OF FROM
THE PREVIOUS FORECAST PACKAGE. STARTING WITH THE BIG PICTURE
OVERVIEW OF POPS...THE SATURDAY THROUGH MONDAY TIME FRAME CONTINUES
TO CARRY VARIOUS 20-50 PERCENT CHANCES...WITH THE GREATEST COVERAGE
OF 40-50 POPS CONCENTRATED DURING THE SATURDAY EVENING-SUNDAY
MORNING TIME FRAME. ACTUALLY CAME CLOSE TO INTRODUCING SOME 60
PERCENT LIKELY POPS ON SATURDAY NIGHT...BUT GIVEN THE ABOVE-AVERAGE
DIFFICULTY OF PRECIP FORECASTING IN THIS QUASI-ZONAL FLOW
PATTERN...WOULD RATHER WAIT UNTIL THINGS GET INTO THE SHORTER TERM
12-24 HOUR TIME FRAME TO GIVEN THE IMPRESSION THAT ANYTHING IS
"LIKELY". BEYOND MONDAY DAYTIME...WHICH MAY ACTUALLY BE TRENDING
TOWARD NO LONGER NEEDING POPS ACROSS MOST/ALL OF THE CWA...DID
MAINTAIN A PRECIP-FREE FORECAST FROM MONDAY NIGHT THROUGH TUESDAY
DAYTIME...BEFORE HIGHLY UNCERTAIN 20-30 POPS RE- ENTER THE PICTURE
FOR THE WEDNESDAY-THURSDAY TIME FRAME. ACTUALLY CONSIDERED REDUCING
WEDNESDAY DAYTIME POPS TO "SILENT" 10 PERCENT TERRITORY FOR MUCH OF
THE CWA...BUT GIVEN THAT SLIGHT 20 PERCENT CHANCES WERE JUST
INTRODUCED BY THE PREVIOUS DAY SHIFT...WOULD PREFER TO LEAVE THEM AS-
IS FOR THIS FORECAST CYCLE JUST IN CASE MODELS TREND BACK THE OTHER
WAY AGAIN.

AS FOR THUNDERSTORM INTENSITY...CERTAINLY CANNOT RULE OUT AT LEAST A
FEW STRONG TO POSSIBLY AT LEAST MARGINALLY SEVERE STORMS MAINLY ON
SATURDAY LATE AFTERNOON-EVENING PRIMARILY WITHIN THE WESTERN 1/2 OF
THE CWA...AND THEN MAYBE AGAIN ON SUNDAY MAINLY WITHIN THE SOUTHERN
1/2 OF THE CWA. AS IS SEASONABLY-TYPICAL...ONE OF THE MAIN LIMITING
FACTORS FOR A POTENTIALLY MORE WIDESPREAD SEVERE THREAT IS DEEP
LAYER WIND SHEAR ONLY AVERAGING NEAR/BELOW 30KT. OFFICIALLY...THE
STORM PREDICTION CENTER INCLUDED A SLIVER OF THE FAR WESTERN CWA IN
A SLIGHT RISK AREA ON THE INITIAL DAY 2 OUTLOOK VALID FOR SATURDAY
AFTERNOON-EVENING...BUT THE OVERALL-BETTER SEVERE WEATHER THREAT
SHOULD REMAIN AT LEAST SLIGHTLY WEST OF THE LOCAL AREA WITHIN
WESTERN NEB/NORTHWEST KS. AT LEAST LIMITED PARTS OF THE CWA COULD
ALSO SEE HEAVY RAINFALL OF 1-2+ INCHES MAINLY DURING THE
AFOREMENTIONED SATURDAY EVENING-SUNDAY TIME FRAME...BUT CERTAINLY
NOT EXPECTING AN ORGANIZED FLOODING THREAT GIVEN THE FAIRLY DRY
ANTECEDENT CONDITIONS OVER THE PAST SEVERAL WEEKS.

TEMPERATURE-WISE...MADE ONLY VERY MINOR 1-2 DEGREES AT MOST TWEAKS
TO HIGHS AND LOWS FROM PREVIOUS FORECAST ISSUANCE. FOR
LOWS...CONFIDENCE IS RELATIVELY HIGH THAT THE VAST MAJORITY OF THE
CWA WILL BOTTOM OUT SOMEWHERE IN THE 60S EACH MORNING. FOR HIGH
TEMPS...THERE IS A BIT MORE UNCERTAINTY HERE ESPECIALLY ON DAYS
WHERE THE PRESENCE OR ABSENCE OF WIDESPREAD CLOUDS AND/OR PRECIP
COULD EASILY RESULT IN 5+ DEGREE ERRORS...BUT IN GENERAL A SLIGHTLY
BELOW NORMAL REGIME FOR MID-AUGUST LOOKS TO PREVAIL FROM SATURDAY-
THURSDAY...WITH MOST NEB ZONES GENERALLY TOPPING OUT LOW-MID 80S AND
KS ZONES MORE SO MID-80S TO MAYBE LOW 90S AT TIMES. DEWPOINTS LOOK
TO AVERAGE SOMEWHERE IN THE 60S THROUGH MOST OF THIS TIME
FRAME...WHICH WILL KEEP AT LEAST A MODESTLY-HUMID FEEL IN THE
AIR...BUT NOTHING OVERLY OPPRESSIVE BY AUGUST STANDARDS EITHER.

AS HAS BEEN OBSERVED TO SOME DEGREE THE PAST FEW NIGHTS...AT LEAST
LIGHT OVERNIGHT/EARLY MORNING FOG WITH LOCALIZED AREA OF SOMEWHAT
MORE IMPACTFUL FOG CERTAINLY CANNOT BE RULED OUT ESPECIALLY DURING
TIMES OF LIGHT BREEZES AND THE ABSENCE OF PRECIPITATION. GIVEN THE
SUPPORT OF AT LEAST SOME DEGREE OF FOG FORMATION PER 00Z MET/MAV
NUMERICAL GUIDANCE AND SREF VISIBILITY PROBABILITIES...HAVE
COLLABORATED WITH THE SHORT TERM FORECASTER TO TOSS IN ANOTHER
GENERIC MENTION OF PATCHY FOG TO MAINLY THE NORTHEAST 1/2 OF THE CWA
FOR A FEW HOURS AFTER SUNRISE ON SATURDAY MORNING...LINGERING OVER
FROM LATE FRIDAY NIGHT.

GETTING INTO SOME MORE METEOROLOGICAL DETAIL AND TAKING IT IN 24-36
HOURS TIME FRAMES...

SATURDAY DAYTIME-NIGHT...RIGHT OFF THE BAT AND HAS BEEN THE CASE FOR
AWHILE NOW...CONFIDENCE IS NOT VERY HIGH IN POP TRENDS EVEN AT THIS
24-48 HOUR RANGE. VARIOUS 00Z/06Z MODELS SUCH AS THE NAM/GFS ECMWF
AGREE THAT THE SAME...PERSISTENT QUASI-ZONAL MID-UPPER LEVEL FLOW
REGIME WILL CONTINUE...MEANING THAT SHOWER/THUNDERSTORM DEVELOPMENT
WILL BE HIGHLY INFLUENCED BY THE INTERACTIONS BETWEEN DIURNAL
INSTABILITY INCREASES...LOW-AMPLITUDE SHORTWAVE TROUGHS...AND FAIRLY
SUBTLE ZONES OF WARM AIR ADVECTION/THETA-E CONVERGENCE FOCUSED IN
THE 850-700 MILLIBAR LAYER. STARTING WITH THE DAYTIME HOURS...HAVE
GENERALLY DOWNPLAYED THE FAIRLY WIDEPSREAD QPF FIELDS DURING THE
AFTERNOON THAT THE 06Z NAM PORTRAYS...LEANING MORE TOWARD THE LOOK
OF SIMULATED REFLECTIVITY FROM THE 00Z 4KM WRF-NMM AND ARW RUNS. AS
A RESULT...SUSPECT THAT A GOOD CHUNK OF THE DAY...IF NOT THE ENTIRE
DAY...STANDS A DECENT CHANCE OF STAYING DRY ACROSS THE MAJORITY OF
THE CWA...AS THE AREA GENERALLY LIES IN BETWEEN MID LEVEL
DISTURBANCES. HOWEVER...JUST IN CASE SOME SPOTTY LINGERING WEAK
CONVECTION FROM FRIDAY NIGHT LASTS INTO THE MORNING
HOURS...MAINTAINED A SLIGHT 20 POP IN ALL AREAS DURING THE MORNING.
THEN FOR THE AFTERNOON...THERE IS A CHANCE THE ENTIRE AREA COULD
STAY STORM-FREE...AND IN FACT KEPT ANY PRECIP CHANCES OUT OF THE
EASTERN TWO-THIRDS OF THE CWA...BUT LEFT SLIGHT CHANCES IN WESTERN
ZONES MAINLY TO ACCOUNT FOR POTENTIALLY STRONG STORMS DEVELOPING
INTO THE AREA FROM THE WEST. ON SATURDAY NIGHT...AND AS MENTIONED
ABOVE...BRING A SOLID ZONE OF 40-50 POPS ACROSS THE CWA AS A PASSING
MID LEVEL WAVE SHOULD KEEP HALFWAY DECENT COVERAGE OF WEAKENING
STORMS GOING INTO THE NIGHT.

SUNDAY DAYTIME-NIGHT...THE FLOW ALOFT OVER THE LOCAL AREA TURNS MORE
NORTHWESTERLY AS A MID LEVEL RIDGE EXPANDS NORTHWARD OVER THE
ROCKIES. MEANWHILE...A SERIES OF DISTURBANCES PASSING OFF TO THE
EAST AND NORTHEAST OF THE CENTRAL PLAINS WILL HELP DRIVE A
POTENTIALLY FAIRLY WELL-DEFINED WEAK COLD FRONT/NORTHERLY WIND SHIFT
SOUTHWARD ACROSS THE AREA DURING THE DAY. AS FOR DAYTIME POPS...HAVE
THE HIGHEST 30-50 CHANCES IN THE MORNING AND HIGHEST IN EASTERN
ZONES...WITH MAINLY JUST SLIGHT CHANCE 20S IN PLACE THROUGH THE
AFTERNOON AND OVERNIGHT HOURS. AT LEAST PARTS OF THE CWA MAY BE
CANDIDATES FOR FUTURE REMOVAL OF SUNDAY NIGHT POPS.

MONDAY DAYTIME-NIGHT...THIS IS LOOKING MORE AND MORE LIKE A FAIRLY
TRANQUIL 24 HOURS AS SURFACE HIGH PRESSURE NOSES DOWN FROM THE NORTH
IN THE WAKE OF THE AFOREMENTIONED COLD FRONT AND THE EXPANDING MID-
UPPER RIDGE TO THE WEST SHUNTS THE TRACK OF DISTURBANCES WELL OFF TO
THE EAST OF THE AREA. AT LEAST FOR NOW...HAVE HELD ONTO SOME SLIGHT
POPS IN NORTHEAST ZONES DURING THE DAY...WHILE LEAVING THE NIGHT
PRECIP-FREE.

TUESDAY DAYTIME-NIGHT...DESPITE SOME HINTS IN THE LATEST ECMWF/GFS
RUNS OF BRINGING SOME LIMITED CONVECTIVE POTENTIAL BACK INTO WESTERN
ZONES LATE IN THE NIGHT...OPTED TO KEEP THE ENTIRE 24 HOURS VOID OF
PRECIP MENTION AT THIS TIME AS THE RIDGE LOOKS TO PROVIDE LIMITED
LARGE SCALE FORCING.

WEDNESDAY DAYTIME-THURSDAY DAYTIME...THIS 36 HOURS BRINGS VARIOUS 20-
30 PERCENT POPS BACK INTO THE PICTURE...WITH THE HIGHER END OF THIS
RANGE FOCUSED ON WED NIGHT-THURS AND MAINLY PER THE ECMWF SOLUTION
AS IT BRINGS A SHORTWAVE TROUGH OUT OF THE DESERT SOUTHWEST AND
ACROSS THE CENTRAL PLAINS...ALTHOUGH THE GFS IS NOT NEARLY AS
AGGRESSIVE WITH THIS SCENARIO. EVEN PER THE ECMWF...AND AS MENTIONED
EARLIER...THE WEDNESDAY DAYTIME HOURS MAY BE A FUTURE CANDIDATE FOR
REMOVAL OF SLIGHT POPS FROM MUCH OF THE AREA.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 546 AM CDT FRI AUG 8 2014

THE BIGGEST AVIATION FORECAST CHALLENGE WILL CONTINUE TO CENTER
AROUND PRECIPITATION. THERE IS CERTAINLY A CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY...BUT TOO DIFFICULT TO PIN DOWN A PREFERRED
TIME AND THUS WILL CONTINUE TO CALL FOR FOR VICINITY THUNDERSTORMS
OVER AN EXTENDED PORTION OF THE TAF PRIMARILY FOR THIS AFTERNOON
AND EVENING UNTIL WE CAN BETTER NAIL DOWN THE TIMING WITH FUTURE
FORECAST UPDATES. IN ADDITION...THE WIND WILL BE RATHER LIGHT AND
SOMEWHAT VARIABLE THROUGH MUCH OF THE DAY. VISIBILITY WILL ALSO BE
A CONCERN UNTIL AROUND 9 AM WITH SOME PATCHY DENSE FOG NOT FAR
FROM KGRI. THUS FAR THIS FOG HAS STAYED OUT OF KGRI...BUT IT WILL
NEED TO BE WATCHED.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...PFANNKUCH
AVIATION...WESELY
Hazardous weather outlook, Aug 8, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
524 AM CDT FRI AUG 8 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
524 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL BE POSSIBLE THROUGH 9 AM...PRIMARILY
NORTH AND EAST OF LINE FROM HEBRON...TO GRAND ISLAND...TO LOUP
CITY. VISIBILITY MAY BE REDUCED TO LESS THAN ONE QUARTER MILE IN
SOME SPOTS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TODAY INTO
TONIGHT. A FEW OF THESE STORMS MAY BE ON THE STRONG SIDE...WITH
SMALL HAIL AND WIND GUSTS TO 50 MPH BEING THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERAL CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST FROM
SATURDAY THROUGH MONDAY...AND THEN AGAIN WEDNESDAY INTO THURSDAY.
ALTHOUGH THE CURRENT WEATHER PATTERN PROMOTES CONSIDERABLE
UNCERTAINTY IN PRECIPITATION FORECASTS BEYOND 12 TO 24 HOURS IN
ADVANCE...IT CURRENTLY APPEARS THE SATURDAY EVENING INTO SUNDAY
MORNING TIME FRAME FEATURES THE HIGHEST THUNDERSTORM CHANCES AND
POTENTIAL FOR LOCALLY HEAVY RAINFALL. ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORM ACTIVITY IS NOT ANTICIPATED THIS WEEKEND...AT LEAST A
FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED
OUT...ESPECIALLY ON SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY/PFANNKUCH

The radar

The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Buffalo

When
August 8, 6:00 AM CST to August 9, 6:00 AM CST
Where
Buffalo County, 0.52 mi W of (Ear)kearney Arpt
Reported by
COOP Observer
Coordinates
40.730, -99.010

This storm total rainfall was 3.19 inches, and was the 24 hour total, ending the morning of August 9th. This is the official Kearney 24-hour rainfall total from the NWS Cooperative Observer at the airport.

Heavy Rain, Buffalo

When
August 8, 9:00 PM CST to August 9, 6:00 AM CST
Where
Buffalo County, 0.52 mi E of Riverdale
Reported by
Mesonet
Coordinates
40.780, -99.160

This 24-hour storm total rainfall was 3.22 inches, with most of the rain falling between 10 pm CDT and 3 am CDT. This report was received via the NERAIN network.

Hail, Buffalo

When
August 8, 9:40 PM CST
Where
Buffalo County, 0.69 mi N of Amherst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -99.270

Wind gusts of 50 mph occurred along with the quarter size hail.

Heavy Rain, Buffalo

When
August 8, 10:00 PM CST to August 9, 5:00 AM CST
Where
Buffalo County, 1.26 mi WSW of Kearney
Reported by
Mesonet
Coordinates
40.690, -99.100

This storm total rainfall was 3.89 inches, and was the 24 hour total, ending the morning of August 9th, with the majority of rain falling between 10 pm CDT and 3 am CDT. This report was received via the NERAIN network.

Heavy Rain, Buffalo

When
August 8, 10:00 PM CST to August 9, 5:00 AM CST
Where
Buffalo County, 2.21 mi WNW of Kearney
Reported by
Mesonet
Coordinates
40.710, -99.120

This storm total rainfall was 3.30 inches, and was the 24 hour total, ending the morning of August 9th. The majority of rain fell between 11 pm CDT and 3 am CDT. This report was received via the NERAIN network.

Hail, Buffalo

When
August 8, 10:15 PM CST
Where
Buffalo County, 0.8 mi N of Kearney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.712, -99.079

Wind gusts up to 30 mph occurred along with the quarter size hail, which was falling at the time of the report.

Thunderstorm Wind, Kearney

When
August 8, 10:52 PM CST
Where
Kearney County, 2.6 mi SE of Newark
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.590, -98.950

A thunderstorm wind gust was estimated to be 60 mph.

Thunderstorm Wind, Furnas

When
August 8, 10:53 PM CST
Where
Furnas County, 0.69 mi N of Arapahoe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.310, -99.900

A thunderstorm wind gust was estimated to be 60 mph.

Flash Flood, Buffalo

When
August 8, 10:55 PM CST to August 9, 2:00 AM CST
Where
Buffalo County, 2.88 mi NW of Kearney to 1.71 mi WSW of Kearney
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.723, -99.126

Stalled cars with flooding was observed on many streets across Kearney, with an estimate of 15 to 20 stalled cars. The sewer system of Kearney was overwhelmed and water broke through the two-story ground-to-ceiling windows of a dining room to Good Samaritan Hospital. Some of the windows were broken. The hospital basement was flooded, and there was water damage in other portions of the hospital. Rainfall was later measured to be around 3.5 inches.

Thunderstorm Wind, Harlan

When
August 8, 11:10 PM CST
Where
Harlan County, 1.05 mi E of Oxford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -99.610

A thunderstorm wind gust of 60 mph was estimated to occur along the leading edge of a gust front, just ahead of an approaching thunderstorm. This occurred on the east side of Oxford.

Hail, Dawson

When
August 9, 3:42 AM CST
Where
Dawson County, 3.18 mi NNE of Darr
Measured
1.75 in hail
Reported by
Public
Coordinates
40.860, -99.850

This report, along with a photo, was received on Facebook.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536181, 536173, 536144, 536166, 536169, 536146, 537505, 537506, 537539, 537522, 536148.